Alert archive / Texas / Small Craft Advisories in 2017

Small Craft Advisory 13, NWS Houston/Galveston, TX

January 25, 2017

NWS Houston/Galveston, TX issued this small craft advisory at Jan 25, 2017, 6:33 AM CST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2017, 6:33 AM CST (12:33 UTC)
Expired
Jan 26, 2017, 12:00 PM CST
In force
29 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

254 
WHUS74 KHGX 251233
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
633 AM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

.WINDS AND SEAS SHOULD COME DOWN THIS MORNING AS A COLD FRONT
MOVES INTO THE AREA...THEN SHIFT TO THE NORTHWEST AND NORTH AND
INCREASE THIS AFTERNOON THROUGH TONIGHT.

GMZ370-375-252045-
/O.NEW.KHGX.SC.Y.0013.170125T1233Z-170126T1500Z/
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
633 AM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THURSDAY.

* WINDS...SOUTH 15 TO 20 KNOTS BECOMING NORTHWEST. WINDS BECOMING
  NORTH AND INCREASING TO 20 TO 25 KNOTS TONIGHT.

* SEAS...5 TO 7 FEET WITH OCCASIONAL SEAS UP TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...AND/OR
SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS
FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY THOSE OPERATING
SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
6 follow-up statements
547 
WHUS74 KHGX 251530
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
930 AM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

.CONDITIONS WILL IMPROVE DURING THE LATE MORNING TO MIDDAY PERIOD
AHEAD OF A COLD FRONT...ALTHOUGH SEAS WILL PROBABLY STAY ABOVE
ADVISORY LEVELS BETWEEN 20 AND 60 NM OFFSHORE OF THE COAST.
OFFSHORE WINDS WILL THEN INCREASE FOLLOWING THE FRONTAL PASSAGE
LATER THIS AFTERNOON AND TONIGHT.

GMZ370-375-252330-
/O.CON.KHGX.SC.Y.0013.000000T0000Z-170126T1500Z/
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
930 AM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WINDS...SOUTHWEST 10 TO 15 KNOTS BECOMING NORTHWEST 15 TO 20
  THIS AFTERNOON...AND THEN NORTH 20 TO 25 KNOTS LATER TONIGHT.

* SEAS...6 TO 8 FEET WITH OCCASIONAL SEAS UP TO 10 FEET TODAY
  BECOMING 5 TO 7 FEET WITH OCCASIONAL SEAS UP TO 8 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
002 
WHUS74 KHGX 252050
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 PM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

.A COLD FRONT WILL MOVE THROUGH THE UPPER TEXAS COASTAL WATERS
THIS EVENING. BEHIND THE FRONT...MODERATE TO STRONG OFFSHORE WINDS
WILL DEVELOP. THE WINDS ARE EXPECTED TO DIMINISH LATE THURSDAY.

GMZ370-375-260500-
/O.CON.KHGX.SC.Y.0013.000000T0000Z-170126T1500Z/
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
250 PM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WINDS...NORTH 15 TO 25 KNOTS BECOMING 20 TO 25 KNOTS AFTER
  MIDNIGHT...AND THEN NORTHEAST 15 TO 20 KNOTS THURSDAY AFTERNOON. 

* SEAS...5 TO 7 FEET WITH OCCASIONAL SEAS UP TO 8 FEET...SUBSIDING
  TO 3 TO 5 FEET THURSDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
120 
WHUS74 KHGX 252350
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
550 PM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

.MODERATE TO STRONG OFFSHORE WINDS WILL CONTINUE BEHIND A COLD
FRONT TONIGHT. THE WINDS ARE EXPECTED TO DIMINISH LATE THURSDAY.

GMZ355-261500-
/O.EXB.KHGX.SC.Y.0013.170126T0300Z-170126T1500Z/
COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
550 PM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST THURSDAY. 

* WINDS...NORTH AROUND 20 KNOTS.

* SEAS...4 TO 6 FEET WITH OCCASIONAL SEAS UP TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ330-350-261500-
/O.EXA.KHGX.SC.Y.0013.000000T0000Z-170126T1500Z/
MATAGORDA BAY-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-
550 PM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST
THURSDAY. 

* WINDS...NORTH 15 TO 25 KNOTS BECOMING AROUND 20 KNOTS AFTER
  MIDNIGHT.

* SEAS...4 TO 6 FEET WITH OCCASIONAL SEAS UP TO 7 FEET.

* BAYS...CHOPPY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ370-375-261500-
/O.CON.KHGX.SC.Y.0013.000000T0000Z-170126T1500Z/
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
550 PM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WINDS...NORTH 15 TO 25 KNOTS BECOMING 20 TO 25 KNOTS AFTER
  MIDNIGHT.

* SEAS...5 TO 7 FEET WITH OCCASIONAL SEAS UP TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
732 
WHUS74 KHGX 260332
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
932 PM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

.MODERATE TO STRONG OFFSHORE WINDS WILL CONTINUE BEHIND A COLD
FRONT TONIGHT. THE WINDS ARE EXPECTED TO DIMINISH LATE THURSDAY.

GMZ330-350-355-370-375-261500-
/O.CON.KHGX.SC.Y.0013.000000T0000Z-170126T1500Z/
MATAGORDA BAY-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
932 PM CST WED JAN 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WINDS...NORTH 15 TO 25 KNOTS WITH STRONGER GUSTS APPROACHING 30
  KNOTS.

* SEAS...4 TO 6 FEET WITH OCCASIONAL SEAS UP TO 7 FEET NEARSHORE. 6
  TO 8 FEET WITH OCCASIONAL SEAS UP TO 10 FEET OFFSHORE.

* BAYS...CHOPPY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
973 
WHUS74 KHGX 260916
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
316 AM CST THU JAN 26 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

.MODERATE TO STRONG OFFSHORE WINDS AND ELEVATED SEAS WILL GRADUALLY
DECREASE TODAY.

GMZ330-261030-
/O.CAN.KHGX.SC.Y.0013.000000T0000Z-170126T1500Z/
MATAGORDA BAY-
316 AM CST THU JAN 26 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE SMALL CRAFT ADVISORY. 

SMALL CRAFT ADVISORY IS CANCELLED.

$$

GMZ350-355-370-375-261730-
/O.EXT.KHGX.SC.Y.0013.000000T0000Z-170126T1800Z/
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
316 AM CST THU JAN 26 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WINDS...NORTH AROUND 20 KNOTS.

* SEAS...3 TO 5 FEET NEARSHORE. 5 TO 7 FEET WITH OCCASIONAL SEAS
  UP TO 8 FEET OFFSHORE SUBSIDING TO 3 TO 5 FEET IN THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...AND/OR
SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS
FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY THOSE OPERATING
SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
515 
WHUS74 KHGX 261537
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
937 AM CST THU JAN 26 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

.MODERATE TO STRONG OFFSHORE WINDS AND ELEVATED SEAS WILL
GRADUALLY DECREASE TODAY.

GMZ350-355-370-375-261800-
/O.CON.KHGX.SC.Y.0013.000000T0000Z-170126T1800Z/
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
937 AM CST THU JAN 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS...NORTHEAST 20 TO 25 KNOTS DIMINISHING TO 15 TO 20 KNOTS
  THIS AFTERNOON. 

* NEARSHORE SEAS...4 TO 6 FEET SUBSIDING TO 3 TO 5 FEET THIS
  AFTERNOON.

* OFFSHORE SEAS...6 TO 7 FEET WITH OCCASIONAL SEAS UP TO 8 FEET
  SUBSIDING TO 4 TO 6 FEET WITH OCCASIONAL SEAS UP TO 7 FEET THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Jan 25, 5:27 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 25, 5:27 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
527 AM CST Wed Jan 25 2017

.AVIATION...
Will carry VCSH and mainly MVFR ceilings this morning ahead of the cold
front that is moving across our far northwest counties at this time.
Behind the front, winds will be shifting to the northwest/north and
will be increasing to 10 to 15 mph at most TAF sites as skies become
VFR with just some high clouds. Lighter northwest to north winds tonight.
VFR tomorrow with just some more high clouds and continued north winds.
42
&&

.PREV DISCUSSION... /ISSUED 334 AM CST Wed Jan 25 2017/

DISCUSSION...
Despite a fairly busy pattern, the relative impacts on sensible
weather appear to be not terribly large. Expect some isolated to
scattered showers along a front as it passes this morning and
early this afternoon. While the front may not chop off
temperatures too much near the coast, expect cooler temps today
well inland. Then temperatures near/a little below normal into the
weekend. Another front Saturday should keep us right in the same
spot temperature-wise. This will be followed by a slow warming
trend into the middle of next week.

Today...
The approaching cold front is about to reach our northwestern
border, as indicated by a narrow cloud band on satellite, and the
presence of stronger northwesterly winds behind that. There does
appear to be a very subtle pre-frontal trough that's reached a
line roughly from Cleveland to Intercontinental to Wharton, as
winds have veered more in this zone, and there is an increase in
radar echoes. There are sporadic reports of drizzle or light rain,
but nothing too widespread. The front will push across the area,
reaching the coast around noon or in the very early afternoon.
This may not be early enough to do more than modestly blunt high
temps near the coast, but should keep things much more like
seasonal averages farther inland where the front will cross before
warming has a chance to really kick in. Overall, the column is
relatively dry and forecast soundings show a cap holding strong
with relatively warm air aloft. However, beneath that cap there is
better saturation, and with greater forcing, think we should
manage to turn the drizzle/light showers into isolated to
scattered showers. Even then, accumulations would be pretty light.
Winds may get a little breezy behind the front this afternoon, but
nothing in comparison to the last strong front we saw.

Tonight through Saturday...
Not much has changed significantly in guidance for the back half
of this week. The trough, as so (in)elegantly described last
night, still faceplants, stringing out vorticity from the Desert
Southwest to the Mid-Atlantic, keeping the coldest of the Arctic
air penned up along the northern tier of states. Some colder air
should filter in, and high temperatures look to be within a few
degrees of normal (a bit colder more likely than warmer). The
drier air should help nighttime lows fall a little farther from
normal, but outside of localized cold spots, expect lows to stay
above freezing. By Friday, look for winds to veer enough to bring
in a little onshore component on roughly easterly winds. This may
bring in enough moisture for isolated showers again on the next
front Saturday. But with precipitable water lower than
tonight/today, expect rain potential on the weekend front to be
even lower.

Next week...
An amplifying ridge over the west coast in the back half of the
weekend will finally sharpen up the eastern trough, but east of
our area, keeping temperatures from moving much one way or the
other post-front. Guidance is still pretty consistent in leaving
behind some midlevel vorticity over northern Mexico. The GFS keeps
some attachment to a southern stream jet streak, which also keeps
more of an open trough look. The Euro, on the other hand, cuts off
a closed low that drifts underneath the ridge axis through the
week. Given the potential for that scenario, keep low PoPs from
Tuesday on. This is fortunately beyond the end of the forecast
period, but the Euro does hint at a twist Thursday night/Friday as
the upper low opens up and passes over SE Texas. It also spins up
a low at the surface, which is predictably wet for coastal areas.
Extremely low confidence in such an outcome more than a week out,
but with the weather in the interim quiet and so near to big
activities in Houston, might require more attention than normally
given things at that range (yes, I'm trying to jinx this away, why
do you ask?). Bottom line - enjoy the seasonable weather and a
break from the torchy January we've had so far, without much
worry for what may or may not come in February.

Luchs

MARINE...
South to southwest winds early this morning will shift to the
northwest and north during the day today with the passage of
a cold front. Caution flags will be needed for mainly winds
ahead of the front, and advisories are possible for the in-
creasing winds and building seas behind the front. Mainly
moderate northeast winds can be expected to close out the
week. A reinforcing front will move through the area over
the weekend, but at this time winds and seas look to remain
below caution levels.  42

FIRE WEATHER...
Behind today's cold front, relative humidity values are expected
to fall into a 30% to 40% range and winds are expected to shift
to the northwest and north and increase to around 15 mph. If
the humidity values get a little lower and/or winds get a little
stronger, elevated fire weather conditions could develop.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      67  40  59  36  59 /   0   0   0   0   0
Houston (IAH)              73  45  61  39  60 /  30   0   0   0   0
Galveston (GLS)            72  52  62  48  60 /  30   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&

Discussion...25
Aviation/Marine...42

Nearby

Small Craft Advisories in Texas, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.